AnonymousJuly 7, 1998 at 11:23 amPost count: 93172
Elaine, you do have a choice about a second RAI or not. A year after my first RAI the doctors said we need to do it again as I remained hyper. I said no thank you and it will be surgery for me. Actually I was surprised that the endo didn’t give me an argument as my primary doc did. He asked my my reasons; I ticked them off and he said okay. I am having eye surgery first because I feel I’m moping up the eye involvement but after that the thyroid comes out. Don’t rush into anything you are not comfortable with.AnonymousJuly 7, 1998 at 11:26 amPost count: 93172
Susan Sarandon eyes — Now THAT comment I could take and enjoy. I always thought of Marty Feldman, which is not quite as appealing. LOL. Thanks, Elaine. And good luck with your new doctors.
BobbiAnonymousJuly 7, 1998 at 1:36 pmPost count: 93172
If I may ask, why did you choose against RAI and for surgery? Surgery seems to much more invasive than RAI, which I thought was the lesser of the 2 evils.
Also, what kind of eye surgery are you having?
ElaineAnonymousJuly 7, 1998 at 1:38 pmPost count: 93172
Actually I think I’m somewhere between Susan Sarandon and Marty Feldman, so the person was being nice!
Thanks for responding,
ElaineAnonymousJuly 7, 1998 at 4:29 pmPost count: 93172
Elaine, I didn’t post my reasons for choosing surgery before because I don’t want to scare anyone new or have anyone think this is what happens to everyone. I opted to take anti-thyroid meds and beta blockers when first diagnosed. My doc said we could try them for a year. Before the year was up I had a nasty case of the eye disease. I had radiation treatments, emergency decompression, and radiation treatments again followed by decompression surgery. I developed glaucoma and cataracts from the prednisone. For almost two years I barely functioned. During this time RAI was not a possibility. When my eyes had settled down somewhat I had one cataract removed. Then the doc said it was time for the RAI so I took it. The year that followed was awful with most of the symptoms you have when hyper along with skin problem, hair and scalp problems. My levels kept going up instead of down and I felt awful. Again I don’t want to scare anyone but for me it was terrible. Worst of all my eyes flared up again. My doc agreed
surgery was definitely an option as I didn’t feel like going through all that again. Friday my second cataract comes off and I am hoping my eyes stabilize and don’t get any worse. After five plus years with double vision I am anxious to have surgery to correct that within two months. Everyone is different. The point I was trying to make to you was not to rush into any decision until you have looked at all of the options and feel okay with what you decide to do. I haven’t set a date for the thyroid surgery yet as I really wanted my eyes done first and my levels settled down so I feel pretty good.AnonymousJuly 7, 1998 at 10:55 pmPost count: 93172
I’m sorry you have had such a rough time with this disease, and for such a long time. I really was just curious, because I have read of several people on the board who opt for surgery over RAI. The first time was not too bad except my symptoms did worsen for a few weeks afterwards.
I know that feeling of helplessness that even though you are seeing doctors you are getting worse. Hope you are on your way to a full recovery. I often think what a luxury it will be to be healthy and normal again.
Thanks for your response,
ElaineAnonymousJuly 28, 1998 at 11:51 pmPost count: 93172
I was diagnosed with Glaucoma first then hyperthyroid then the Eye
disease. My glaucoma symptoms were much like yours. I am now on two
kinds of eyedrops twice a day plus a third type at night. The third
one has the possibility of turning my blue eyes brown !!! The drops are
controlling the pressure quite well.
I have been told that there is a chance that the orbital radiation
therapy I have just completed could also relieve pressure on the eyes
from Glaucoma. I will take it if it happens, if not that’s OK too.
HorseladyAnonymousJuly 31, 1998 at 5:47 pmPost count: 93172
Hi, thanks for posting that information, I haven’t read about anyone else having glaucoma on the board. My new ophtho doesn’t think I have glaucoma, just the Graves ophthalmology. It’s been so long I can’t remember exactly what I posted, but he said the “cupping” or orbital nerve enlargement usually accompanies a loss of field of vision, which I haven’t had, and that my optic nerve size is normal for me.
Best of luck,
ElaineAnonymousAugust 31, 1998 at 9:00 amPost count: 93172
I’m off to the hospital for a thyroid uptake scan this morning, and then go back in 4 hours for the results and a second radioactive iodine treatment. Had the first one March 30, and my levels have spiked up again after one normal reading a few months ago. Don’t really look forward to this again, but I’m ready to get it over with. Wish me luck, and thanks for this BB,
ElaineAnonymousAugust 31, 1998 at 5:39 pmPost count: 93172
My levels went up after first going hypo after RAI. Have you or anyone else ever heard of this?..I’m back on Tapazole again to control the hyper symptoms and not quite sure which avenue to take next. I really dont want to go through the RAI again but want a definitive answer to all of this for once! I wish you the best of luck and hope the second time around does the trick for you.
VikkiAnonymousSeptember 1, 1998 at 11:57 amPost count: 93172
How long has it been since your RAI? It has been 5 months since my first RAI, and generally I think they watch for about 6 months to see if there is a decline in thyroid levels. Mine eventually were normal for one blood test, and then spiked back up, which is an indication that the RAI treatment was not effective. The levels can spike up immediately after the RAI treatment in a “dumping” effect as the thyroid gland releases all its stored hormones, but in general there should be a decrease in thyroid activity slowly over time (this is what the radiologist explained to me yesterday).
Yesterday my uptake scan was 97%; higher than before I had the first RAI treatment!!! So the radiologist gave me a dosage of 20 milli-whatevers. The usual dose is 10, so I am sure this time it will work. Thanks for your good wishes,
Best of luck to you,
ElaineAnonymousSeptember 1, 1998 at 12:50 pmPost count: 93172
Thanks for the info. The baffling thing with me is that I had RAI in April, then 6 weeks later went hypo, which is wwhat is to be expected and hoped for…and was subsequently started on 125mcg Levothroid. within 3 weeks I became very hyper again, so was put on 75mcg. After that another hyper lab..then 25mcg..and still hyper! So now the Endo has put me back on Tapazole. He explained sometimes people pre-treated with anti-thyroid meds dont have success with RAI. Anyway the whole Levothroid experience was so uncomfortable I am unsure as to what to do next. If I feel better on Tapazole I may opt to just stay on it indefinitely, although Ive heard that may not be good for the liver!
In any event, I wish you the best success with your 2nd treatment. Has any one else in this highly informative and supportive group ever had a similar experience to mine?
Thanks! and good luck to all,
VikkiAnonymousJune 18, 2003 at 1:44 amPost count: 93172
I was diagnosed with Graves Disease back in 2000 when I was working for the Census bureau, went on 20mg of Tapazole, and then worked my way down to 5 mg. Since the blookwork was good, my endo said I could go of the medicine if I wanted to. I was in remission for almost a year, but recently the symptoms came back with a vengeance. Thought I was losing my mind. Panic attacks, heart palpitations, anxiety, diarrhea, thirst, sweats, you name it. Fortunately I realized what was happening and had the blood tests done. I’ve been back on the Tapazole for about 10 days, and although I have my dark days, things are doing better. I’m sleeping better through the night and the other symptoms have been reduced. Looking forward to when I wont have these symtoms any more. I don’t think I’ll ever go off the Tapazole again. It’s just not worth it.
- You must be logged in to reply to this topic.